Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 401, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jul 28, 2003, 2:38 PM CDT for Clay County, Pickett County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2003, 2:38 PM CDT (19:38 UTC)
- Expired
- Jul 28, 2003, 3:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
Counties Clay County, TN, Pickett County, TN
The radar
The Nashville radar (KOHX), 100 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1388 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOHX 281938 SVRBNA TNC027-137-282015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 238 PM CDT MON JUL 28 2003 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN TENNESSEE PICKETT COUNTY IN TENNESSEE * UNTIL 315 PM CDT * AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 12 MILES WEST OF CELINA TO 9 MILES WEST OF BYRDSTOWN...OR FROM 8 MILES SOUTH OF TOMPKINSVILLE TO 9 MILES WEST OF BYRDSTOWN...MOVING SOUTHEAST AT 10 MPH. * SEVERE THUNDERSTORMS WILL BE...NEAR CELINA AROUND 310 PM CDT BYRDSTOWN AROUND 315 PM CDT THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL, WHICH MAY CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER IN A STURDY BUILDING AND AVOID WINDOWS. LAT...LON 3661 8591 3666 8524 3652 8494 3647 8561 $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:15 AM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 28, 10:15 AM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1015 AM CDT MON JUL 28 2003 COOL FRONT CONTINUES TO SLIP SOUTHWARD AND EXTENDS FROM A LOW IN SOUTHERN KANSAS ACROSS THE SOUTH TIP OF ILLINOIS AND THEN EASTWARD INTO THE UPPER OHIO VALLEY. CONVECTION AHEAD OF THE FRONT EXTENDS SOUTH OF THE FRONT THROUGH SOUTHERN ARKANSAS-SOUTHERN KENTUCKY. ORGANIZED CONVECTIVE ACTIVITY WILL LIKELY MOVE INTO THE MIDSTATE THIS AFTERNOON AND CONTINUE THROUGH THE EVENING UNTIL THE EFFECTS OF DAYTIME HEATING WEAR OFF. MODELS APPEAR TO PUSH THE FRONT TO THE SOUTHERN BORDER AND MAKE IT STATIONARY. CURRENT ZONE PACKAGE SEEMS TO CAPTURE THESE TRENDS WELL. WHILE THE OUTLOOK FROM NORMAN DOES NOT MENTION SEVERE STORMS...THE EXPECTED THERMODYNAMIC PARAMETERS ARE JUICY ENOUGH TO WARRANT MENTION OF SEVERE TO GUARD AGAINST THE POSSIBILITY OF SEVERE THUNDERSTORM WINDS OR POSSIBILY HAIL. NO CHANGES FOR NOW. .BNA...NONE. JLM
Hazardous weather outlook, Jul 28, 5:30 AM CDT, 9 hours 8 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-291030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CDT MON JUL 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE SOUTHWARD FROM THE OHIO VALLEY. THIS FRONT WILL INTERACT WITH THE HEAT AND HUMIDITY ACROSS MIDDLE TENNESSEE TO PRODUCE THUNDERSTORMS...ESPECIALLY LATE THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS BEING THE MAIN THREAT. THE GREATEST PROBABILITY FOR THUNDERSTORMS AND SEVERE WEATHER WILL BE OVER THE NORTH HALF OF THE MID STATE. LOCALLY HEAVY RAINFALL WILL OCCUR WITH SOME OF THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS ON AND OFF THROUGH THE PERIOD. ANOTHER COLD FRONT WILL APPROACH WEDNESDAY NIGHT AND THURSDAY...INCREASING THE CHANCES FOR THUNDERSTORMS. THIS FRONT WILL ALSO INCREASE THE CHANCE FOR SEVERE THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EVENING. 13
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 1:45 PM CDT | Severe Thunderstorm Warning | OHX | Robertson | 45 min |
| Jul 28, 3:17 PM CDT | Severe Thunderstorm Warning | OHX | Smith | 28 min |
| Jul 28, 3:34 PM CDT | Severe Thunderstorm Warning | OHX | Jackson | 26 min |
| Jul 28, 4:05 PM CDT | Severe Thunderstorm Warning | OHX | Williamson | 25 min |
| Jul 28, 4:24 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford | 51 min |
| Jul 28, 4:30 PM CDT | Severe Thunderstorm Warning | OHX | Warren | 45 min |
| Jul 28, 4:55 PM CDT | Flash Flood Warning | OHX | Williamson | 2 hr |
| Jul 28, 5:17 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 43 min |
| Jul 28, 5:27 PM CDT | Severe Thunderstorm Warning | OHX | Bedford | 33 min |
| Jul 28, 5:33 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Robertson, Stewart | 87 min |
| Jul 28, 5:46 PM CDT | Severe Thunderstorm Warning | OHX | Coffee | 29 min |
| Jul 28, 5:56 PM CDT | Flash Flood Warning | OHX | Coffee | 2 hr |
| Jul 28, 6:05 PM CDT | Severe Thunderstorm Warning | OHX | Lincoln | 40 min |
| Jul 28, 6:10 PM CDT | Severe Thunderstorm Warning | OHX | Franklin | 50 min |
| Jul 28, 6:10 PM CDT | Tornado Warning | OHX | Montgomery, Robertson | 35 min |
| Jul 28, 6:49 PM CDT | Tornado Warning | OHX | Cheatham, Montgomery, Robertson | 41 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.